Hail, Huntington
- When
- July 4, 9:13 PM EST
- Where
- Huntington County, Huntington
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.717, -86.900
24 flash flood, 6 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 4, 6:55 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 655 PM EST FRI JUL 4 2003 AVIATION DISCUSSION FOR 00Z... SHOWERS WILL EXIT FWA VICINITY BY 8 PM EST. TROUGH OF LOW PRESSURE DROPPING SOUTHEAST ACROSS FORECAST AREA THIS EVENING...COULD STILL LEAD TO ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT AS AIRMASS WILL REMAIN MOIST AND UNSTABLE. GIVEN UNCERTAINTY...WILL NOT MENTION IN TAFS. GIVEN THIS EVENINGS RAINS...HIGH BOUNDARY LAYER RELATIVE HUMIDITY AND DIMINISHING WINDS...EXPECT MVFR VISIBILITIES WITH FOG FOR A FEW HOURS CENTERED AROUND DAYBREAK AT BOTH SBN AND FWA. WILL MENTION IFR CONDITIONS IN TEMPO GROUP FOR FWA...WHERE BOUNDARY LAYER MOISTURE HIGHEST. GIVEN BEST INSTABILITY OVER SOUTHERN SECTIONS OF FORECAST AREA ON SATURDAY...WILL GO WITH A THUNDERSTORMS IN THE VICINITY FORECAST FOR FWA. PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE... SHORT TERM DISCUSSION... PRIMARY FORECAST CONCERN IS SEVERE STORM DEVELOPMENT THIS EVENING. TSRA HAVE DEVELOPED RAPIDLY IN THE PAST HOUR. ACTIVITY IS FOCUSED ALONG TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LOWER MICHIGAN TO CENTRAL ILLINOIS. GIVEN EXTREMELY UNSTABLE AIRMASS...SURFACE BASED LI VALUES TO MINUS 13 IN MOISTURE CONVERGENCE AXIS...PLUS MID LEVEL DISTURBANCE WORKING ACROSS...EXPECT CONTINUED DEVELOPMENT AND SEVERE STORMS LATE AFTERNOON AND EVENING. SUPPORT SOMEWHAT WEAKER OVER LOWER MICHIGAN...AND WILL GO WITH SCATTERED WORDING THERE...WITH LIKELY POPS ELSEWHERE. PRIMARY SEVERE WEATHER HAZARD WILL BE WIND AND WILL WORD AS SUCH IN ZONES...BUT SOME HAIL ALSO POSSIBLE. LITTLE CHANGE IN AIRMASS THE NEXT COUPLE OF DAYS. GFS CONTINUED TO HAVE FEEDBACK PROBLEMS AND THUS QPF BULLSEYE VALUES DISCOUNTED. IN GENERAL...MODELS INDICATE A SERIES OF WEAK MID LEVEL DISTURBANCES IN FLAT FLOW. WITH AMPLE MOISTURE AND INSTABILITY EACH DAY...POPS WARRANTED. AS FOR TEMPERATURES...BLENDED COOLER MAV AND WARMER MET AND FWC HIGHS NEXT COUPLE OF DAYS. PREFER WARMER FWC LOWS...GIVEN CURRENT DEWPOINTS AND LITTLE AIRMASS CHANGE. EXTENDED DISCUSSION... LATEST MRF AND ECMWF RUNS BOTH EXHIBITED POOR RUN TO RUN CONTINUITY...BUT DID INDICATE RIDGING AT SURFACE AND ALOFT BUILDING IN FOR THURSDAY AND FRIDAY. LATEST AVN RUN TO 120 HOURS ALSO SUPPORTS DRY FORECAST...SO WILL KEEP THOSE PERIODS DRY. AVIATION DISCUSSION FOR 18Z... MCS HAD ADVANCED INTO NW OHIO WITH WINDS GENERALLY E TO SE IN THE RAIN COOLED AREA. OUTFLOW BOUNDARY PUT DOWN BY THE MCS WAS SOUTH OF SBN AND FWA. THIS BOUNDARY SHOULD BECOME A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY THIS AFTERNOON AS EXTREMELY UNSTABLE ATMOSPHERIC CONDITIONS DEVELOP...SO HAVE ENTERED THUNDER IN TAFS GENERALLY 20Z TO 03Z TO CORRESPOND TO BEST CHANCE FOR THUNDER. .IWX... IN...NONE. MI...NONE. OH...NONE. BARJENBRUCH
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-051000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 435 PM EST FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS...PRIMARY SOUTH OF THE INDIANA...MICHIGAN STATE LINE. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT OVER SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO...WITH SEVERE STORMS AGAIN POSSIBLE. ANY SEVERE WEATHER WILL MOST LIKELY BE IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. THE STORMS WILL BE TRIGGERED BY A SERIES OF MID LEVEL DISTURBANCES AND A TROUGH OF LOW PRESSURE...IN COMBINATION WITH A VERY UNSTABLE AIRMASS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS ALREADY TAKEN PLACE THIS AFTERNOON AND MAY AGAIN BE REQUIRED LATER TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BARJENBRUCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0718 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM 4 SSE BRONSON MI WIND DAMAGE
07/04/03 BRANCH TREE DOWN
0559 PM 5 SSE BRONSON MI WIND DAMAGE
07/04/03 BRANCH LARGE TREE LIMB DOWN
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0747 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0539 PM 7 NNE WARREN IN WIND DAMAGE
07/04/03 HUNTINGTON EXTENSIVE DAMAGE TO 2
STORY HOUSE 2 MI EAST OF
PLUM TREE
0539 PM 7 NNE WARREN IN WIND DAMAGE
07/04/03 HUNTINGTON EXTENSIVE DAMAGE TO POLE
BARN 2 MILES EAST OF PLUM
TREE
HITCHCOCKPRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0754 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM MONTGOMERY MI WIND DAMAGE
07/04/03 HILLSDALE TREES DOWN
0623 PM PORTLAND IN WIND DAMAGE
07/04/03 JAY NUMEROUS TREES DOWN
0614 PM PENNVILLE IN WIND DAMAGE
07/04/03 JAY NUMEROUS TREES DOWN
0600 PM BLUFFTON IN WIND DAMAGE
07/04/03 WELLS 6 INCH DIAMETER TREE LIMBS
DOWN
0559 PM 4 SSE BRONSON MI WIND DAMAGE
07/04/03 BRANCH TREE DOWN
0559 PM 5 SSE BRONSON MI WIND DAMAGE
07/04/03 BRANCH LARGE TREE LIMB DOWN
0554 PM 3 N PERU IN WIND DAMAGE
07/04/03 MIAMI TREE LIMBS DOWN
0543 PM 1 N CONVERSE IN WIND DAMAGE
07/04/03 MIAMI TREE LIMBS DOWN
0542 PM 3 SSW HUNTINGTON IN 60 MPH WIND GUST
07/04/03 HUNTINGTON ESTIMATED BY TRAINED
SPOTTER
0541 PM 1 N CONVERSE IN 80 MPH WIND GUST
07/04/03 MIAMI MEASURED BY TRAINED
SPOTTER
0540 PM MIDDLE POINT OH WIND DAMAGE
07/04/03 VAN WERT LARGE TREE DOWN
0539 PM 7 NNE WARREN IN WIND DAMAGE
07/04/03 HUNTINGTON EXTENSIVE DAMAGE TO POLE
BARN 2 MILES EAST OF PLUM
TREE
0539 PM 7 NNE WARREN IN WIND DAMAGE
07/04/03 HUNTINGTON EXTENSIVE DAMAGE TO 2
STORY HOUSE 2 MI EAST OF
PLUM TREE
0537 PM OHIO CITY OH 60 MPH WIND GUST
07/04/03 VAN WERT ESTIMATED BY TRAINED
SPOTTER
0535 PM 1 S OHIO CITY OH WIND DAMAGE
07/04/03 VAN WERT LARGE TREE DOWN
0530 PM WREN OH WIND DAMAGE
07/04/03 VAN WERT LARGE TREE DOWN
0520 PM WARSAW IN 0.75 IN HAIL
07/04/03 KOSCIUSKO
0518 PM 2 NW DECATUR IN 1.50 IN HAIL
07/04/03 ADAMS
0515 PM 1 N DECATUR IN 1.75 IN HAIL
07/04/03 ADAMS
0514 PM 3 W WARSAW IN WIND DAMAGE
07/04/03 KOSCIUSKO 8 INCH DIAMETER TREE LIMB
DOWN
0505 PM LOGANSPORT IN WIND DAMAGE
07/04/03 CASS NUMEROUS TREES AND
POWERLINES DOWN THROUGHOUT
COUNTY
0459 PM CHURUBUSCO IN WIND DAMAGE
07/04/03 WHITLEY NUMEROUS TREES DOWN.
0458 PM 2 N PAULDING OH 0.75 IN HAIL
07/04/03 PAULDING
0455 PM 3 E DENVER IN WIND DAMAGE
07/04/03 MIAMI ROOF BLOWN OFF HOUSE JUST
NORTH OF CHILI
0450 PM COLUMBIA CITY IN 62 MPH WIND GUST
07/04/03 WHITLEY
0449 PM 5 E NEW HAVEN IN 0.75 IN HAIL
07/04/03 ALLEN
0448 PM 2 W PAYNE OH 0.75 IN HAIL
07/04/03 PAULDING
0445 PM COLUMBIA CITY IN 60 MPH WIND GUST
07/04/03 WHITLEY REPORTED BY OFF DUTY NWS
EMPLOYEE
0439 PM 3 N KEWANNA IN WIND DAMAGE
07/04/03 FULTON TREES DOWN IN WESTERN PART
OF COUNTY
0430 PM 9 N FORT WAYNE IN 0.75 IN HAIL
07/04/03 ALLEN
0429 PM 2 N NORTH WEBSTER IN 1.50 IN HAIL
07/04/03 KOSCIUSKO AT NWS OFFICE
0428 PM 2 N NORTH WEBSTER IN 1.00 IN HAIL
07/04/03 KOSCIUSKO AT NWS OFFICE
0428 PM 7 SE FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN
0419 PM 7 N FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN NEAR INTERSECTION OF I-469
AND I-69
0415 PM 8 ESE ARGOS IN 0.75 IN HAIL
07/04/03 MARSHALL GREATER THAN 6 INCH
DIAMETER TREE LIMBS DOWN IN
TIPPECANOE
0414 PM 5 N FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN 1/2 MILE NORTH OF
INTERSECTION OF ROUTE 3 AND
I-69
0409 PM BOURBON IN 0.75 IN HAIL
07/04/03 MARSHALL
0344 PM 10 NW ROCHESTER IN WIND DAMAGE
07/04/03 FULTON TREES AND POWERLINES DOWN
IN NORTHWEST PART OF COUNTY
0343 PM 5 NW FORT WAYNE IN 0.75 IN HAIL
07/04/03 ALLEN JUST NORTH OF INTERSECTION
OF US 30 AND I69
HITCHCOCKINZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-050115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 758 PM EST FRI JUL 4 2003 THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED THIS AFTERNOON FOR NORTHERN INDIANA AND NORTHWEST OHIO HAS EXPIRED. SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE AREA. MORE THUNDERSTORMS ARE POSSIBLE OVERNIGHT... BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0821 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM MARION IN WIND DAMAGE
07/04/03 GRANT TREES AND POWERLINES DOWN
THROUGHOUT THE COUNTY
HITCHCOCKPRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0824 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM PORTLAND IN WIND DAMAGE
07/04/03 JAY NUMEROUS TREES DOWN
0623 PM MONTGOMERY MI WIND DAMAGE
07/04/03 HILLSDALE TREES DOWN
0614 PM PENNVILLE IN WIND DAMAGE
07/04/03 JAY NUMEROUS TREES DOWN
0600 PM BLUFFTON IN WIND DAMAGE
07/04/03 WELLS 6 INCH DIAMETER TREE LIMBS
DOWN
0559 PM 5 SSE BRONSON MI WIND DAMAGE
07/04/03 BRANCH LARGE TREE LIMB DOWN
0559 PM 4 SSE BRONSON MI WIND DAMAGE
07/04/03 BRANCH TREE DOWN
0554 PM 3 N PERU IN WIND DAMAGE
07/04/03 MIAMI TREE LIMBS DOWN
0546 PM MARION IN WIND DAMAGE
07/04/03 GRANT TREES AND POWERLINES DOWN
THROUGHOUT THE COUNTY
0543 PM 1 N CONVERSE IN WIND DAMAGE
07/04/03 MIAMI TREE LIMBS DOWN
0542 PM 3 SSW HUNTINGTON IN 60 MPH WIND GUST
07/04/03 HUNTINGTON ESTIMATED BY TRAINED
SPOTTER
0541 PM 1 N CONVERSE IN 80 MPH WIND GUST
07/04/03 MIAMI MEASURED BY TRAINED
SPOTTER
0540 PM MIDDLE POINT OH WIND DAMAGE
07/04/03 VAN WERT LARGE TREE DOWN
0539 PM 7 NNE WARREN IN WIND DAMAGE
07/04/03 HUNTINGTON EXTENSIVE DAMAGE TO 2
STORY HOUSE 2 MI EAST OF
PLUM TREE
0539 PM 7 NNE WARREN IN WIND DAMAGE
07/04/03 HUNTINGTON EXTENSIVE DAMAGE TO POLE
BARN 2 MILES EAST OF PLUM
TREE
0537 PM OHIO CITY OH 60 MPH WIND GUST
07/04/03 VAN WERT ESTIMATED BY TRAINED
SPOTTER
0535 PM 1 S OHIO CITY OH WIND DAMAGE
07/04/03 VAN WERT LARGE TREE DOWN
0530 PM WREN OH WIND DAMAGE
07/04/03 VAN WERT LARGE TREE DOWN
0520 PM WARSAW IN 0.75 IN HAIL
07/04/03 KOSCIUSKO
0518 PM 2 NW DECATUR IN 1.50 IN HAIL
07/04/03 ADAMS
0515 PM 1 N DECATUR IN 1.75 IN HAIL
07/04/03 ADAMS
0514 PM 3 W WARSAW IN WIND DAMAGE
07/04/03 KOSCIUSKO 8 INCH DIAMETER TREE LIMB
DOWN
0505 PM LOGANSPORT IN WIND DAMAGE
07/04/03 CASS NUMEROUS TREES AND
POWERLINES DOWN THROUGHOUT
COUNTY
0459 PM CHURUBUSCO IN WIND DAMAGE
07/04/03 WHITLEY NUMEROUS TREES DOWN.
0458 PM 2 N PAULDING OH 0.75 IN HAIL
07/04/03 PAULDING
0455 PM 3 E DENVER IN WIND DAMAGE
07/04/03 MIAMI ROOF BLOWN OFF HOUSE JUST
NORTH OF CHILI
0450 PM COLUMBIA CITY IN 62 MPH WIND GUST
07/04/03 WHITLEY
0449 PM 5 E NEW HAVEN IN 0.75 IN HAIL
07/04/03 ALLEN
0448 PM 2 W PAYNE OH 0.75 IN HAIL
07/04/03 PAULDING
0445 PM COLUMBIA CITY IN 60 MPH WIND GUST
07/04/03 WHITLEY REPORTED BY OFF DUTY NWS
EMPLOYEE
0439 PM 3 N KEWANNA IN WIND DAMAGE
07/04/03 FULTON TREES DOWN IN WESTERN PART
OF COUNTY
0430 PM 9 N FORT WAYNE IN 0.75 IN HAIL
07/04/03 ALLEN
0429 PM 2 N NORTH WEBSTER IN 1.50 IN HAIL
07/04/03 KOSCIUSKO AT NWS OFFICE
0428 PM 7 SE FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN
0428 PM 2 N NORTH WEBSTER IN 1.00 IN HAIL
07/04/03 KOSCIUSKO AT NWS OFFICE
0419 PM 7 N FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN NEAR INTERSECTION OF I-469
AND I-69
0415 PM 8 ESE ARGOS IN 0.75 IN HAIL
07/04/03 MARSHALL GREATER THAN 6 INCH
DIAMETER TREE LIMBS DOWN IN
TIPPECANOE
0414 PM 5 N FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN 1/2 MILE NORTH OF
INTERSECTION OF ROUTE 3 AND
I-69
0409 PM BOURBON IN 0.75 IN HAIL
07/04/03 MARSHALL
0344 PM 10 NW ROCHESTER IN WIND DAMAGE
07/04/03 FULTON TREES AND POWERLINES DOWN
IN NORTHWEST PART OF COUNTY
0343 PM 5 NW FORT WAYNE IN 0.75 IN HAIL
07/04/03 ALLEN JUST NORTH OF INTERSECTION
OF US 30 AND I69
HITCHCOCKThe Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
24 flash flood, 6 thunderstorm wind, 1 hail. Local standard time, as filed.
Law enforcement reported trees down in Auburn.
HAM radio operator reported large trees down west of Rochester.
Law enforcement reported streets closed in Berne due to flooding.
HAM radio operator reported waist high water in streets in Bluffton.
Law enforcement reported many county roads closed due to flash flooding.
Law enforcement reported Highway 218 closed due to flash flooding near La Fontaine.
Law enforcement reported numerous roads closed across the county due to flash flooding.
Trained spotter reported over one foot of water in streets near Uniondale.
Numerous roads closed due to flash flooding especially in southern section of county.
Law enforcement reported a trailer park was being evacuated along Highway 31 outside of Peru due to flash flooding.
Law enforcement reported one house with water into the first floor and numerous roads closed due to flash flooding.
Law enforcement reported roads closed due to flash flooding across the county. 27 residences had some minor damage.
Law enforcement reported flash flooding with water rising quickly in a trailer park in Warren. Some residents were evacuated. 7 to 8 homes had some damage with roads and culverts washed out.
Emergency management reported roads closed and some evacuations in Pipe Creek Falls.
Law enforcement reported streets impassible due to flash flooding.
Emergency management reported trailer park evacuated and roads closed in and around Bunker Hill.
Law enforcement reported some roads closed countywide due to flash flooding. 13 to 14 homes had some damage.
Law enforcement reported trees and power lines down in Michigan City.
Emergency management reported Deer Creek near Galveston was flooding with water rising rapidly. 40 to 50 homes were damaged with roads flooded throughout the county.
Emergency management reported numerous roads closed across the county due to flash flooding.
Law enforcement reported trees and power lines down in new Carlisle.
Law enforcement reported trees and power lines down in Dunlap.
Law enforcement reported trees and power lines down in Bristol.
Emergency management reported sewage overflow near Converse. Most roads in southern part of county closed.
Emergency management reported some roads closed due to flash flooding.
Emergency management reported Pipe Creek still flooding with several roads still closed.
Emergency management reported several roads closed due to flash flooding. Over 200 homes received mainly minor damage due to water into the first floor.
Emergency management reported roads closed around Onward due to flash flooding.
Emergency management reported roads still closed due to flash flooding.
Emergency management reported county road 250 W 500 N washed out by flash flooding east of Redkey. 60 homes had some damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373782, 5373783, 5373784, 5373871, 5373872, 5373874, 5373875, 5373878, 5373873, 5373876, 5373128, 5373881, 5373129, 5373877, 5373130, 5373879, 5373131, 5373880, 5373218, 5373210, 5373132, 5373219, 5373220, 5373221, 5373211, 5373214, 5373212, 5373217, 5373216, 5373213, 5373215.